Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 83, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at May 15, 2003, 5:28 PM EDT for Davidson County, North Carolina. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 15, 2003, 5:28 PM EDT (21:28 UTC)
- Expired
- May 15, 2003, 6:00 PM EDT
- In force
- 32 min
- Issued by
- NWS Raleigh, NC
- Area
- Counties, with a storm outline in the text
County Davidson County, NC
The radar
The Roanoke radar (KFCX), 122 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.5 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 900 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
689 WUUS52 KRAH 152128 SVRRAH NCC057-152200- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RALEIGH NC 527 PM EDT THU MAY 15 2003 THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN DAVIDSON COUNTY IN CENTRAL NORTH CAROLINA * UNTIL 600 PM EDT * AT 527 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR THOMASVILLE MOVING EAST AT 5 MPH. DIME SIZED HAIL IS LIKELY WITH THIS STORM. * SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE... THOMASVILLE LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY BUILDING UNTIL THE STORM HAS PASSED. LAT...LON 3600 8023 3585 8022 3584 7990 3601 7992 $$ 05
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 2:00 PM EDT, 3 hours 28 minutes earlier.
Area forecast discussion, May 15, 2:00 PM EDT, 3 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 200 PM EDT THU MAY 15 2003 CONFIDENCE IN FORECAST IS LOW AS THE ETA...NGM...AND AVN EACH PAINT A VERY DIFFERENT SCENARIO IN REGARDS TO TIMING AND AMOUNT OF PRECIP. THUS CHANGES TO THE FORECAST WILL NOT BE DRASTIC. CONVECTION NOW CROSSING THE NORTHERN NC MOUNTAINS IS ASSOCIATED WITH A 500 MB VORT MAX AND UPPER DIVERGENCE. THESE FEATURES WILL GRAZE OUR NORTHERN SECTIONS THIS EVENING. THUS WILL HAVE LIKELY SHRAS/CHANCE TSTMS ACROSS THE NORTH...AND LOW CHANCE SHRAS/TSTMS ACROSS THE SOUTH. MID AND UPPER LEVELS DRY OUT FRIDAY BEHIND THE SHORTWAVE TROUGH PASSAGE. THIS WILL GIVE US PARTLY CLOUDY SKIES AND WARM TEMPS INTO THE 80 TO 85 RANGE. A STATIONARY FRONT NOW OVER VA WILL PUSH SOUTH FRIDAY NIGHT AND BE ACROSS THE AREA ON SATURDAY AFTERNOON. GFS HAS BEEN SHOWING SOME 850 CONVERGENCE AND WARM ADVECTION AT THIS TIME...SO A SMALL CHANCE OF SHRAS WILL BE ADDED TO SATURDAY. TEMPS WILL ALSO NEED TO BE RAISED A BIT ON SATURDAY WITH THE FROPA BEING DELAYED UNTIL SATURDAY NIGHT. COOLER SURFACE AIR AND DRIER AIR ALOFT WILL PUSH INTO THE AREA ON SUNDAY AND A CAD EVENT ENSUES. BEST ISENTROPIC LIFT AND DEEPEST MOISTURE APPEARS TO BE PUSHED TO OUR SOUTH AND WEST IN THE LATEST RUNS OF THE GFS AND ETA. WILL KEEP A LOW POP IN FOR SUNDAY/SUNDAY NIGHT AT THE MOMENT. TEMPS SUNDAY WILL BE WELL BELOW NORMAL...WITH HIGHS IN THE 60S. MONDAY THROUGH THURSDAY...CAD EVENT WILL PERSIST THROUGH TUESDAY AS THE OVERALL FLOW WILL BE WEAK WITH NOTHING TO SCOUR OUT THE COLD DOME. DAYTIME TEMPS WILL BE KEPT BELOW NORMAL (HIGHS IN THE MID 60S TO LOWER 70S) WITH CLOUDY SKIES MONDAY AND TUESDAY. NO RAIN WILL BE MENTIONED THESE DAYS AS THERE IS LITTLE LIFTING MECHANISM FOR PRECIP AND A 500MB RIDGE OVERHEAD. ON WEDNESDAY 500MB HEIGHTS LOWER AND A COLD FRONT CROSSES THE STATE. WILL ADD A CHANCE OF SHOWERS/TSTMS WITH WARMING TEMPS AHEAD OF THE FRONT. THURSDAY WILL BE INTRODUCED AS PARTLY CLOUDY WITH NEAR NORMAL TEMPS. .RAH...NONE. DGS
Hazardous weather outlook, May 15, 5:16 AM EDT, 12 hours 12 minutes before
151200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 516 AM EDT THU MAY 15 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY A FEW THUNDERSTORMS MAY OCCUR THIS AFTERNOON AND THIS EVENING. WHILE A STORM OR TWO MAY PRODUCE SMALL HAIL OR STRONG GUSTY WINDS...MOST OF THE STORMS THAT DO OCCUR WILL REMAIN BELOW SEVERE LEVELS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER CONDITIONS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED FOR EITHER TODAY OR TONIGHT.
In the hours before
Special weather statement, May 15, 2:09 PM EDT, 3 hours 19 minutes before
160005- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 209 PM EDT THU MAY 15 2003 THIS OUTLOOK IS FOR CENTRAL NORTH CAROLINA THROUGH EARLY TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE TODAY IN THE NORTHWESTERN PORTIONS OF CENTRAL NORTH CAROLINA.. .SKYWARN SPOTTERS... NETWORK ACTIVATION MAY BE REQUIRED IN THE TRIAD REGION BETWEEN 400 PM AND 900 PM THIS EVENING. .SYNOPTIC PATTERN... A COLD FRONT WILL APPROACH CENTRAL NORTH CAROLINA FROM THE WEST THIS EVENING. SCATTERED THUNDERSTORMS WILL OCCUR AHEAD OF THE FRONT. .HAZARDOUS WEATHER DETAILS... SCATTERED THUNDERSTORMS ARE EXPECTED IN THE NORTHWEST PIEDMONT LATE THIS AFTERNOON INTO THIS EVENING. THE PRIMARY SEVERE WEATHER THREAT FROM THE STORMS WILL BE LARGE HAIL. ISOLATED DAMAGING WINDS ARE ALSO POSSIBLE. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. RFG
Special weather statement, May 15, 2:21 PM EDT, 3 hours 7 minutes before
NCZ007-021-022-023-038-039-160030- SEVERE WEATHER OUTLOOK...CORRECTION FOR UGC CODE NATIONAL WEATHER SERVICE RALEIGH NC 221 PM EDT THU MAY 15 2003 THIS OUTLOOK IS FOR CENTRAL NORTH CAROLINA THROUGH EARLY TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE TODAY IN THE NORTHWESTERN PORTIONS OF CENTRAL NORTH CAROLINA.. .SKYWARN SPOTTERS... NETWORK ACTIVATION MAY BE REQUIRED IN THE TRIAD REGION BETWEEN 400 PM AND 900 PM THIS EVENING. .SYNOPTIC PATTERN... A COLD FRONT WILL APPROACH CENTRAL NORTH CAROLINA FROM THE WEST THIS EVENING. SCATTERED THUNDERSTORMS WILL OCCUR AHEAD OF THE FRONT. .HAZARDOUS WEATHER DETAILS... SCATTERED THUNDERSTORMS ARE EXPECTED IN THE NORTHWEST PIEDMONT LATE THIS AFTERNOON INTO THIS EVENING. THE PRIMARY SEVERE WEATHER THREAT FROM THE STORMS WILL BE LARGE HAIL. ISOLATED DAMAGING WINDS ARE ALSO POSSIBLE. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. RFG
Nearby
Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.